Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS Bismarck, ND

July 20, 2011Pierce County, Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2011, 7:05 AM CDT for Pierce County, Rolette County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2011, 7:05 AM CDT (12:05 UTC)
Expired
Jul 20, 2011, 7:45 AM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Pierce County, ND, Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3591 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.5
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS53 KBIS 201205
SVRBIS
NDC069-079-201245-
/O.NEW.KBIS.SV.W.0153.110720T1205Z-110720T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
705 AM CDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 745 AM CDT

* AT 701 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BARTON TO 6 MILES NORTH OF YORK...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOLFORD...NANSON...THORNE...ROLETTE...SHELL VALLEY...MYLO AND
  AGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4873 9951 4871 9948 4838 9948 4836 9950
      4836 9960 4847 10027 4855 10019 4855 10015
      4859 10015 4882 9992 4882 9951
TIME...MOT...LOC 1205Z 241DEG 32KT 4851 10004 4842 9952
WIND...HAIL 70MPH <.75IN

$$

HEINERT
2 follow-up statements
912 
WWUS53 KBIS 201227
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
727 AM CDT WED JUL 20 2011

NDC069-079-201245-
/O.CON.KBIS.SV.W.0153.000000T0000Z-110720T1245Z/
PIERCE ND-ROLETTE ND-
727 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
ROLETTE AND NORTHEASTERN PIERCE COUNTIES UNTIL 745 AM CDT...

AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF ROLETTE TO 9 MILES EAST OF WOLFORD...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROLETTE...THORNE...MYLO...SHELL VALLEY AND AGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4873 9951 4871 9948 4838 9948 4836 9950
      4836 9960 4852 10000 4861 10012 4882 9992
      4882 9951
TIME...MOT...LOC 1227Z 241DEG 32KT 4866 9995 4847 9948
WIND...HAIL 70MPH <.75IN

$$

HEINERT
126 
WWUS53 KBIS 201241
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 AM CDT WED JUL 20 2011

NDC069-079-201250-
/O.EXP.KBIS.SV.W.0153.000000T0000Z-110720T1245Z/
PIERCE ND-ROLETTE ND-
741 AM CDT WED JUL 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROLETTE AND 
NORTHEASTERN PIERCE COUNTIES WILL EXPIRE AT 745 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.  HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE 
OVER THE NEXT HALF AN HOUR.

LAT...LON 4873 9951 4871 9948 4838 9948 4836 9950
      4836 9960 4852 10000 4861 10012 4882 9992
      4882 9951
TIME...MOT...LOC 1240Z 241DEG 32KT 4872 9979 4852 9933

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:04 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 20, 6:04 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
604 AM CDT WED JUL 20 2011

.UPDATE...
UPDATE FOR SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...
REFINED AREA OF SEVERE THUNDERSTORM MENTION BASED ON NEW SEVERE
THUNDERSTORM WATCH. TORNADO THREAT APPEARS TO BE LOW THIS MORNING
WITH STABLE BOUNDARY LAYER AND LACK OF SIGNIFICANT LOW LEVEL STORM
RELATIVE HELICITY. MAIN THREATS WOULD BE LARGE HAIL AND ISOLD
DOWNBURST WINDS WITH PRECIP LOADED STORMS. STORM CORES WOULD HAVE
TO BE QUITE SIGNIFICANT TO PRODUCE 1 INCH AND LARGER HAIL IN THIS
EXTREMELY MOIST ENVIRONMENT.

&&

.AVIATION...
EXPECT IFR TO MVFR VSBYS AND CIGS AGAIN THIS MORNING...MAINLY
AFFECTING KMOT/KBIS/KJMS. SHOWERS AND ISOLD THUNDERSTORMS ARE
EXPANDING IN COVERAGE ACROSS THE NORTH...AND MAY AFFECT KMOT. A COLD
FRONT WILL SWEEP THROUGH THE FORECAST AREA TODAY...WITH DRIER AIR
AND A STRONG W/NW WIND BY LATE MORNING THROUGH THE
AFTERNOON...ESPECIALLY AT KISN/KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
NDZ001>003-009>011-017>021-031>035-040>046.

&&

UPDATE...KINNEY
Hazardous weather outlook, Jul 20, 3:37 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT WED JUL 20 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
337 AM CDT WED JUL 20 2011 /237 AM MDT WED JUL 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST AND
CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE.

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS THE STATE.
A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF HIGHWAY
83 AS A RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT DURING THIS
PERIOD. AT THIS TIME...THE BEST CHANCE FOR WIDESPREAD SEVERE
STORMS WILL BE FRIDAY THROUGH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Special weather statement, Jul 20, 3:47 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT WED JUL 20 2011

NDZ010-011-017-018-021-200945-
DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-WARD-
347 AM CDT WED JUL 20 2011

...SPECIAL WEATHER STATEMENT...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DUNN COUNTY...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. EXPECT A BRIEF PERIOD OF HEAVY RAIN...WITH A QUICK
QUARTER TO HALF INCH POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  SKUNK CREEK BAY RECREATION AREA BY 305 AM MDT...
  POUCH POINT RECREATION AREA BY 410 AM CDT...
  PARSHALL BAY RECREATION AREA BY 420 AM CDT...
  PARSHALL BY 430 AM CDT...
  PLAZA BY 440 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Local storm report, Jul 20, 6:15 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
615 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     8 ENE ROSEGLEN          47.80N 101.68W
07/20/2011  M60 MPH          MCLEAN             ND   MESONET

&&

RK
Local storm report, Jul 20, 6:18 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
618 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     TSTM WND GST     MAX                     47.82N 101.30W
07/20/2011  E60 MPH          MCLEAN             ND   PUBLIC

            ALSO REPORTED QUARTER SIZE HAIL. REPORT RELAY VIA
            BROADCAST MEDIA.

&&

RK
Local storm report, Jul 20, 6:48 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     MAX                     47.82N 101.30W
07/20/2011                   MCLEAN             ND   LAW ENFORCEMENT

            TREES DOWNED AND UPROOTED IN MAX.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:42 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope39 min
Jul 19, 10:57 PM CDTAreal Flood AdvisoryBISBillings, Golden Valley, Slope18 hr
Jul 20, 5:02 AM CDTSevere Thunderstorm WarningBISMcLean, Ward58 min
Jul 20, 5:43 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward62 min
Jul 20, 6:22 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Jul 20, 6:34 AM CDTTornado WarningBISPierce26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.